Category Archives: CT scan of lung cancer

Getting tired of this crap

I had a CT scan on Monday and my review with Dr. Shaw yesterday. It was also to be my ninth round of alimta (four of carboplatin/alimta, followed by maintenance of alimta every three weeks). However, at my last infusion, I told Jen Logan, Dr. Shaw’s wonderful nurse practitioner–that I was ready for a break.

Except for washout periods and brief drug holidays due to extenuating circumstances (liver toxicity and surgery)—I have been in treatment for five straight years now. That’s a long time. And although my current regimen is tolerable, it still comes with a laundry list of possible side effects. To wit, copied from Drugs.com:

Alimta Side Effects

“Check with your doctor or nurse immediately if any of the following side effects occur:

More common

  • Black, tarry stools
  • bleeding gums
  • chest pain
  • chills
  • cough
  • fever
  • loss of coordination
  • lower back or side pain
  • painful or difficult urination
  • pains in the chest, groin, or legs, especially calves of the legs
  • pale skin
  • pinpoint red spots on the skin
  • severe headaches of sudden onset
  • shortness of breath
  • sore throat
  • sudden onset of slurred speech
  • sudden vision changes
  • swollen glands
  • troubled breathing
  • ulcers, sores, or white spots in the mouth
  • unusual bleeding or bruising
  • unusual tiredness or weakness

Less common

  • Bloody urine or bloody stools
  • decreased frequency or amount of urine
  • fainting or loss of consciousness
  • fast or irregular breathing
  • increased blood pressure
  • increased thirst
  • itching
  • loss of appetite
  • nausea
  • skin rash
  • swelling of the eyes or eyelids
  • swelling of the face, fingers, or lower legs
  • tightness in the chest or wheezing
  • vomiting
  • weight gain

Incidence not known

  • Blistering, peeling, or loosening of the skin
  • joint or muscle pain
  • pain and redness of the skin in the area of earlier radiation treatment
  • red skin lesions, often with a purple center
  • red, irritated eyes
  • stomach cramps, tenderness, or pain
  • watery diarrhea

Some side effects may occur that usually do not need medical attention. These side effects may go away during treatment as your body adjusts to the medicine. Also, your health careprofessional may be able to tell you about ways to prevent or reduce some of these side effects. Check with your health care professional if any of the following side effects continue or are bothersome or if you have any questions about them:

More common

  • Burning, tingling, numbness, or pain in the hands, arms, feet, or legs
  • confusion
  • cough or hoarseness
  • decreased urination
  • diarrhea
  • difficulty having a bowel movement (stool)
  • difficulty with moving
  • difficulty with swallowing
  • discouragement
  • dizziness
  • dry mouth
  • feeling sad or empty
  • hair loss
  • headache
  • heartburn
  • increase in heart rate
  • irritability
  • lightheadedness
  • loss of interest or pleasure
  • mood changes
  • muscle aches or cramping
  • muscle stiffness
  • pain or burning in the throat
  • pain produced by swallowing
  • rapid breathing
  • sensation of pins and needles
  • stabbing pain
  • stuffy or runny nose
  • sunken eyes
  • swelling
  • swelling or inflammation of the mouth
  • swollen joints
  • thinning of the hair
  • thirst
  • tiredness
  • trouble concentrating
  • trouble sleeping
  • weight loss
  • wheezing
  • wrinkled skin

Other side effects not listed may also occur in some patients. If you notice any other effects, check with your healthcare professional.”

Not much fun, huh? I’ve personally experienced nausea, diarrhea, constipation. Rather stunning fatigue that lasts for almost two weeks each infusion. Sores in my mouth and other places I’d rather not mention. Creased and dimpled nails on my fingers and toes, hair loss (it is coming in thick on the crown of my head, but is yet sparse everywhere else), and a tongue that feels as if it is scalded. Rheumy, reddened eyes and rapid recession of my gums. Dry mouth, puffy eyes, and wheezing. Bloody nose and sloughing/flaking skin. And although I hoped I might bypass cognitive deficits, it is clear my short term memory is rather shot.

Fortunately, my latest scan showed stability and Dr. Shaw was onboard for at least a short break. I will see her again in a month and we will reassess. In the meantime, I look forward to a steroid/alimta/treatment-free summer. However, before I can truly enjoy myself, I need to resolve a stubborn case of constipation. Thus far an unholy mixture of water, fiber, prune juice, senna, colace, lactulose, glycerin suppositories and even a fleet enema have made but a dent in my problem.

I really just want to be a regular person.